Idaho, 2021

Damaging Winds in Idaho, August 5 to 6, 2021

August 5 to 6, 2021 · NWS PIH · 20 events in 8 counties and zones

Widespread severe weather occurred in southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Widespread severe weather occurred in southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 5, 12:30 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Thu Aug 5 2021

.SHORT TERM...Today through Saturday night.
Main impact through Friday will be thunderstorms.  An advancing
cold front is triggering thunderstorms across southeast Idaho this
afternoon and evening and activity will continue Friday as a
second trof pushes through the region. Will likely see gusty
winds, small hail and heavy downpours with the strongest
thunderstorms and a severe storm with a wind gust over 60 mph is
not out of the question either. It will be significantly cooler on
Friday behind the cold front with high temperatures even in low
elevations struggling to reach 80 degrees with high elevations in
the 60s and 70s. Saturday will be dry and sunny with moderating
temperatures with low elevations back into the 80s once again.
Expect breezy conditions Friday with sustained winds in the 15 to
20 mph range across the Snake River Plain and southern highlands
especially with gusts around 30 mph.
GK

.LONG TERM...Sunday through Thursday. A stronger low will pass just
to our north Sunday and Monday. The GFS and NAM want shift the low
northward and also away from Idaho quicker. The ECMWF was much
slower and keeping showers and storms along the Montana border
around longer. The Blend of Models favors the ECMWF idea, but if
current trends persist...we may just end up with a quick shot at
rain and thunder Sunday. Winds are expected to increase Sunday and
may end up being the main risk. At the moment, we aren't looking at
anything that would reach Lake Wind or Wind Advisory thresholds.
After that the models are struggling a bit with building high
pressure. The models are not sure of the expanse/strength or where
the ridge will be centered. The cluster forecasts only show one set
that is similar to the current runs of the GFS and ECMWF. The other
cluster forecasts do show a ridge but show it weaker or centered
more to our west. It does appear though we should dry out.
Temperatures take a big dip Monday with highs only in the 70s to
near 80 in the valleys and 50s/60s in the mountains. After that, we
should quickly warm up about 10-15 degrees through the rest of the
week.  Keyes

&&

.AVIATION...
A cold front approaching the region will bring thunderstorm
activity thorugh Friday. Have vicinity thunderstorms at all sites
this evening and again Friday morning. All sites could see a storm
through tomorrow with wind gusts in excess of 40 knots possible
near any outflow. General winds will increase Friday with
sustained 10 to 20 knots at BYI, PIH, IDA and DIJ with gusts 20 to
30 knots possible behind the cold frontal passage.
GK

&&

.FIRE WEATHER...Showers and thunderstorms continue today across
central and eastern Idaho. The current round moving through has had
some lightning but not a bunch with it. There is quite a bit of
clearing behind and we are expecting more to fire and move through
this evening. In fact, we should see multiple rounds through
tomorrow evening. Storms initially today will be a mix of wet and
dry storms and transition to mostly wet by tonight. Gusts over 40mph
are possible through this evening with some storms, in fact we could
see gusts at or/above 60mph with a handful of storms. Stronger
storms may also produce small hail. There is an increasing risk of
heavy rainfall, along with potential for debris flows and mudslides.
The RED FLAG WARNING for Zone 475 remains in place and won't be
extended due to increasing chances of wetting rains. We are not
looking at expanding the warning to other areas as fuels are not as
dry and the potential for increasing rainfall. The next storm to
impact the area will be Sunday into Monday. Increasing winds are
definitely expected, but humidities should remain high enough to
preclude any Red Flag Warnings even if fuels were to be more
receptive. The question remains on the risk of thunderstorms. It
does look like we should see some development along the Montana
border Sunday especially in Lemhi County. The current forecast keeps
that around through Monday, but trends are toward moving that out
later Sunday and Monday is storm-free. Stay tuned.  Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ475.

&&

In the hours before

Special weather statement, Aug 5, 1:01 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
201 PM MDT Thu Aug 5 2021

IDZ051-055>057-052045-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
201 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southeastern Blaine,
southeastern Lincoln, western Cassia and southern Minidoka Counties
through 245 PM MDT...

At 200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hansen to 10 miles west of Oakley Reservoir.
Movement was northweast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burley, Rupert, Heyburn, Malta, Oakley Reservoir, Lake Walcott, Paul,
Oakley, Declo, Albion, Minidoka, Elba, Acequia, Yale Rest Area, Mt
Harrison, Idahome, Bostetter Ranger Station and Interstate 84 And 86
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4217 11428 4242 11429 4242 11407 4251 11407
      4254 11393 4276 11393 4277 11398 4291 11350
      4228 11329 4199 11418 4199 11422
TIME...MOT...LOC 2000Z 112DEG 47KT 4251 11428 4213 11413

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GK

The radar

The Pocatello radar (KSFX), 77 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cassia

When
August 5, 3:19 PM MST to 3:35 PM MST
Where
Cassia County, 8 mi NW of Heglar
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.552, -113.261

Raft River mesonet recorded 67 mph wind gust.

Thunderstorm Wind, Cassia

When
August 5, 3:24 PM MST to 3:35 PM MST
Where
Cassia County, 10 mi NNW of Heglar
Measured
69 kt (79 mph) measured gust
Reported by
Public
Coordinates
42.604, -113.225

A 79 mph wind gust measured by public on Yale Road just south of 400 N.

Thunderstorm Wind, Butte

When
August 5, 3:35 PM MST to 3:45 PM MST
Where
Butte County, 12 mi ESE of Arco
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.563, -113.078

Lost River Area mesonet recorded 61 mph wind gust.

Thunderstorm Wind, Butte

When
August 5, 3:40 PM MST to 3:50 PM MST
Where
Butte County, 15 mi ESE of Arco
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.547, -113.023

Thunderstorm Wind, Bingham

When
August 5, 4:51 PM MST to 5:05 PM MST
Where
Bingham County, 9 mi NW of Aberdeen
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
43.042, -112.976

Winds affected power lines and knocked out power to residents west of Aberdeen and Springfield.

Thunderstorm Wind, Power

When
August 5, 5:21 PM MST to 5:30 PM MST
Where
Power County, (Pih)pocatello Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.920, -112.600

A 64 mph wind gust at the Pocatello Regional Airport ASOS site.

Thunderstorm Wind, Butte

When
August 5, 5:30 PM MST to 5:40 PM MST
Where
Butte County, 17 mi SE of Arco
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.456, -113.060

A 60 mph gust at INL Radioactive Waste Management site.

Thunderstorm Wind, Power

When
August 5, 5:31 PM MST to 5:42 PM MST
Where
Power County, 2 mi WNW of (Pih)pocatello Muni
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
42.931, -112.636

Thunderstorms damaged power lines and knocked out power to parts of Michaud and Fort Hall Reservation.

Thunderstorm Wind, Butte

When
August 5, 5:35 PM MST to 5:45 PM MST
Where
Butte County, 18 mi ESE of Arco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.530, -112.968

INL Critical Infrastructure site recorded a 64 mph gust.

Thunderstorm Wind, Butte

When
August 5, 5:35 PM MST to 5:45 PM MST
Where
Butte County, 17 mi ESE of Arco
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.536, -112.986

A 63 mph wind gust at the INL central facilities.

Thunderstorm Wind, Butte

When
August 5, 5:35 PM MST to 5:45 PM MST
Where
Butte County, 1 mi SSE of Arco
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.617, -113.292

Thunderstorm Wind, Butte

When
August 5, 5:45 PM MST to 5:55 PM MST
Where
Butte County, 14 mi ESE of Arco
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.553, -113.041

A 69 mph wind gust at INL Reactor Technologies Complex.

Thunderstorm Wind, Butte

When
August 5, 5:45 PM MST to 5:55 PM MST
Where
Butte County, 20 mi ESE of Arco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.519, -112.931

A 64 mph wind gust at at the INL Puzzle/US Highway 20 site.

Thunderstorm Wind, Jefferson

When
August 5, 6:30 PM MST to 6:40 PM MST
Where
Jefferson County, 1 mi N of Roberts
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.734, -112.130

Thunderstorm Wind, Butte

When
August 5, 7:45 PM MST to 7:55 PM MST
Where
Butte County, 1 mi ENE of Howe
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.785, -112.981

Thunderstorm Wind, Fremont

When
August 5, 7:50 PM MST to 9:00 PM MST
Where
Fremont County, 2 mi SSW of Marysville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
44.043, -111.435

Thunderstorm winds knocked out power to residents south and east of Ashton.

Thunderstorm Wind, Blaine

When
August 5, 8:44 PM MST to 9:00 PM MST
Where
Blaine County, 6 mi S of Sun Vly
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.613, -114.350

A 60 mph wind gust at the Ohio Gulch mesonet site.

Thunderstorm Wind, Jefferson

When
August 5, 9:58 PM MST to 10:20 PM MST
Where
Jefferson County, 2 mi NW of Roberts
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
43.740, -112.158

Power lines reported down near Roberts.

Thunderstorm Wind, Cassia

When
August 6, 12:00 AM MST to 1:01 AM MST
Where
Cassia County, 7 mi W of Burley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
42.530, -113.918

Multiple power outages affecting over 500 customers near Milner, Hobson, and Hynes.

Thunderstorm Wind, Bonneville

When
August 6, 3:05 AM MST to 4:10 AM MST
Where
Bonneville County, 4 mi SSW of Osgood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
43.517, -112.131

Thunderstorm winds knocked out power to 176 customers west of Idaho Falls airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977544, 977548, 977551, 977553, 977559, 977564, 977572, 977583, 977584, 977590, 977592, 977593, 977594, 977595, 977601, 977852, 977853, 977854, 977855, 977856.